Hail, Crook
- When
- April 6, 12:42 PM MST
- Where
- Crook County, 5.39 mi SE of Devils Tower
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.520, -104.630
A thunderstorm briefly became severe as it moved across the Devils Tower area and produced hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it moved across the Devils Tower area and produced hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 6, 10:29 AM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT FRI APR 6 2012
.DISCUSSION...LATEST SURFACE ANALYSIS SHOWS DRIFTING LOW PRESSURE
ACROSS THE BLACK HILLS INTO SOUTHEAST WYOMING ALONG A STATIONARY
FRONT. GUSTY SOUTHERLY WINDS AHEAD OF THE LOW IS BRINGING ADVISORY
CRITERIA WINDS TO MOST LOCATIONS ACROSS THE SOUTH DAKOTA PLAINS.
FORECAST PACKAGE OVERALL IN GOOD SHAPE. HAVE MADE MINOR
ADJUSTMENTS TO POPS TODAY INCLUDING INCREASING POPS TO LIKELY
ACROSS NORTHWEST SOUTH DAKOTA GIVEN THE BEST DYNAMICS LATE THIS
AFTERNOON BEING OVER THAT AREA INTO WESTERN NORTH DAKOTA. MADE
MINOR TWEAKS TO TEMPS ACROSS PARTS OF NORTHEAST WYOMING WITH THE
LATEST OBS SHOWING COOLER AIR/NORTHWEST WINDS INTO NORTH CENTRAL
WYOMING. NO OTHER CHANGES NEEDED AT THIS TIME.
&&
.AVIATION.../18Z TAFS/
DEEPENING LOW PRESSURE WILL FORCE A COLD FRONT THROUGH THE REGION IN
THE PERIOD. MAINLY VFR CONDITIONS THIS AFTERNOON WITH POCKETS OF
MVFR CIGS AWAY FROM THE TERMINALS. WINDS WILL VEER NW BY EARLY
EVENING WITH A FROPA...AS A GENERAL TREND...REMAINING GUSTY. WINDS
WILL BE VERY TRICKY OVER NE WY...INCLUDING GCC GIVEN A STALLED FRONT
IN PLACE. HAVE RETAINED VRBL MENTION THERE ATTM...GIVEN UNCERTAINTY
OF BOUNDARY PLACEMENT. GUIDANCE INDICATED A STRONG SOUTHERLY WIND
AHEAD OF THE COLD FRONT THERE. HOWEVER...LATEST RUC INDICATES THAT
THE SFC FRONT WILL REMAIN OVER OR JUST SOUTH OF THE TERMINAL. WILL
MONITOR. OTHERWISE...SHRA ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE COLD FRONT...POSSIBLY AFFECTING RAP. DETERIORATING CONDITIONS
EXPECTED AT GCC THIS EVENING GIVEN A PERIOD SNOW SHOWERS THERE. HAVE
TRENDED TO IFR CIGS. CONDITIONS WILL IMPROVE SAT AS HIGH PRESSURE
BUILDS INTO THE AREA.
&&
.PREV DISCUSSION... /ISSUED 324 AM MDT FRI APR 6 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHWESTERN
WYOMING...WHILE HIGH LINGERS NEAR LAKE SUPERIOR. UPPER LEVEL
ANALYSIS PLACES RIDGE AXIS STRETCHING FROM NEAR THE RED RIVER
VALLEY SOUTHWARD INTO THE CENTRAL/SRN PLAINS...WHILE TROF PUSHES
INTO THE ROCKIES. INITIAL WAVE AHEAD OF THE TROF HAS PRODUCED SOME
OVERNIGHT SHOWERS/THUNDERSTORMS OVER THE WRN CWA.
FOR TODAY...SFC LOW LIFTS TO THE NORTHEAST ACROSS WYOMING...PUSHING
INTO WRN ND/FAR NERN SD THIS EVENING WHILE UPPER TROF SHIFTS
NORTHEAST. THIS WILL KEEP MOST OF THE LIFT TO THE
NORTH/NORTHWEST...THOUGH SOME SHOWERS WILL STILL DEVELOP OVER
OUR AREA...PARTICULARLY OVER THE NWRN CWA CLOSER TO THE LOW...AND
OVER S CTRL THIS EVE WHERE SECONDARY WAVE WILL SLIDE THROUGH. A
FEW THUNDERSTORMS WILL ALSO BE POSSIBLE WITH MODEST INSTABILITY IN
PLACE. LATER TONIGHT...A FEW SNOW SHOWERS WILL BE POSSIBLE AS
COOLER AIR WORKS IN BEHIND PASSING COLD FRONT...PARTICULARLY OVER
WRN CWA. THE MAIN CONCERN FOR OUR AREA WILL BE WINDS WITH
TIGHTENING PRESSURE GRADIENT AS SFC LOW SHIFTS NORTHEAST. HAVE
UPPED WINDS ACROSS THE AREA FOR THIS AFT/EARLY EVE AND WILL PULL
ADVISORY FURTHER WEST. WINDS WILL DIMINISH SOME LATER TONIGHT AS
LOW LIFTS OVER LAKE WINNIPEG.
ON SATURDAY...A FEW LINGERING RAIN/SNOW SHOWERS WILL BE POSSIBLE
IN THE MORN OVER FAR NWRN CWA. OTHERWISE...DRIER AIRMASS WORKS ITS
WAY IN BRINGING CLEARING SKIES. WINDY/BREEZY CONDITIONS WILL
REMAIN AS PRESSURE GRADIENT REMAINS RATHER TIGHT IN THE WAKE OF
DEPARTING LOW...THOUGH WINDS WILL TAPER LATE DAY INTO THE EVE.
FOR SUNDAY...RIDGE BUILDING TO THE WEST WILL BRING DRY CONDITIONS
AND WARMING TEMPERATURES.
EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER ACROSS THE
NRN PLAINS EARLY TO MID NEXT WEEK...AND BRING DRY WEATHER ALONG WITH
ABOVE AVERAGE TEMPS TO THE REGION. MEDIUM RANGE GUIDANCE IS SHOWING
CONSISTENCY AND CONTINUITY IN LIFTING A STRONG AND NEGATIVELY TILTED
UPPER TROF ACROSS THE CNTRL/NRN PLAINS FOR THE LATTER HALF OF THE
WEEK. THIS HAS THE POTENTIAL TO PRODUCE WIDESPREAD AND SUBSTANTIAL
PRECIPITATION TO THE REGION. HOWEVER...THE BIGGEST QUESTION IS HOW
STRONG THE UPPER RIDGE WILL BE OVER THE NRN PLAINS AS THE TROF
APPROACHES AND WHETHER OR NOT THIS WILL KEEP THE MORE SIGNIFICANT
PRECIPITATION TO OUR SOUTH. MINIMAL COLD AIR IS EXPECTED WITH THIS
SYSTEM. THUS...MOST IF NOT ALL OF THE PRECIPITATION WILL REMAIN IN
LIQUID FORM.
FIRE WEATHER...GUSTY SOUTHERLY TO WESTERLY WINDS WILL DEVELOP
OVER THE AREA TODAY AS A LOW PRESSURE SYSTEM PASSES FROM WYOMING
INTO THE WESTERN DAKOTAS. THE AREA WITH THE LOWEST RELATIVE
HUMIDITY WILL BE OVER NORTHEAST WYOMING INTO FAR SOUTHWEST SOUTH
DAKOTA WHERE NEAR CRITICAL FIRE WEATHER CONDITONS WILL BE
POSSIBLE. ON SATURDAY...A DRIER AIRMASS WILL WORK INTO THE
AREA...WITH RELATIVE HUMIDITY VALUES IN THE MID TEENS TO THE MID
20S. WINDS WILL BE WESTERLY TO NORTHWESTERLY AND GUSTY IN THE WAKE
OF A COLD FRONT. THE DRIEST AREA WILL AGAIN BE OVER PORTIONS OF
NORTHEAST WYOMING AND FAR SOUTHWEST SOUTH DAKOTA WHERE CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-BUTTE-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-
HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN MEADE CO
PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-
SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR BADLANDS AREA-SOUTHWESTERN SOUTH DAKOTA.
WY...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
SOUTHERN CAMPBELL.
&&
SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...JCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 133 PM MDT FRI APR 6 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 133 PM MDT (233 PM CDT) FRI APR 6 2012 ...WIND ADVISORY THROUGH THIS EVENING FOR THE WESTERN AND CENTRAL SOUTH DAKOTA PLAINS... ...FIRE WEATHER WATCH SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR PORTIONS OF THE NORTHEAST WYOMING PLAINS AND FAR SOUTHWEST SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO CROSS PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THE EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. GUSTY SOUTHERLY TO WESTERLY WINDS OF 25 TO 40 MPH WILL CONTINUE OVER MUCH OF THE AREA THIS AFTERNOON. THE WINDS WILL DIMINISH LATER THIS EVENING. DRY CONDITIONS COMBINED WITH THE WINDS OVER FAR SOUTHWEST SOUTH DAKOTA ARE RESULTING IN AN EXTREME GRASSLAND FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHWEST WINDS WILL DEVELOP OVER THE AREA ON SATURDAY. THE WINDS WILL COMBINE WITH DRY CONDITIONS TO POSSIBLY BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT FRI APR 6 2012
SDZ012-024-025-028-029-WYZ056>058-071-062030-
BUTTE SD-CENTRAL BLACK HILLS SD-NORTHEASTERN CROOK WY-NORTHERN BLACK
HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN BLACK HILLS SD-WESTERN CROOK
WY-WESTON WY-WYOMING BLACK HILLS WY-
137 PM MDT FRI APR 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...EASTERN WESTON...
WESTERN CUSTER...WESTERN LAWRENCE...WESTERN PENNINGTON AND
SOUTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...
AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF HULETT TO 9 MILES SOUTHEAST OF MORRISEY...AND MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUNDANCE...
DOWNTOWN NEWCASTLE...
WARREN PEAK...
INYAN KARA MOUNTAIN...
ALVA...
DEWEY...
FOUR CORNERS...
MOSKEE...
BUCKHORN...
MOON...
ALADDIN...
O'NEIL PASS...
BEULAH...
COLONY...
JEWEL CAVE...
DEERFIELD...
DEERFIELD RESERVOIR...
CHEYENNE CROSSING...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
8...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 174 AND
207...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4350 10436 4486 10476 4502 10453 4501 10406
4504 10404 4358 10365 4347 10398
TIME...MOT...LOC 1937Z 228DEG 26KT 4485 10459 4350 10420
CALDERONThe Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365376.